Pennsylvania, 2021Flash Flood in Pennsylvania, August 28, 2021
August 28, 2021 · NWS PBZ · 1 event in 1 county or zone
77 at PIT), which was just below daily records but in the upper 1-2% of observations at this time of year, created the ideal environment for flash flooding to occur in isolated regions of western PA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak flow aloft and high PWATs (1.77 at PIT), which was just below daily records but in the upper 1-2% of observations at this time of year, created the ideal environment for flash flooding to occur in isolated regions of western PA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 28, 3:34 PM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 28, 3:34 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
434 PM EDT Sat Aug 28 2021
.SYNOPSIS...
Thunderstorm chances continue today and tomorrow under a warm, humid
air mass and shortwave activity. The track of Hurricane Ida will
need to be monitored closely, heavy rainfall may occur Tuesday into
Wednesday.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Warm, humid conditions will continue as the Upr OH rmns undr the
primary influence of a broad ern CONUS ridge. Sct, to isold showers
and thunderstorms will continue into the evening though as an
embedded shortwave tracks eastward acrs wrn PA. Severe potential
looks to be limited to isolated wind gusts on the strength of heavy
pcpn loading. High rain rates are expected with a deepening warm
cloud layer and above average PWATs. Weak flow aloft will also
support isolated areas of heavy rainfall; flooding may occur if
storms training over a region for a long period of time.
Showers and storms may continue into portions of the overnight time
period with elevated instability available.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
An incoming trough over the northern Great Lakes will flatten the
ridge over the East Coast tomorrow afternoon; zonal flow will likely
prevail. With no change to our warm, moist air mass over the Ohio
River Valley, thunderstorms should once again develop early afternoon
into the late evening.
Shear should remain generally weak until the late evening but DCAPE
values are expected to grow with incoming dry air in the mid to
upper-levels; a few isolated strong storms can't be ruled out.
Localized flooding in training clusters of heavy downpours can't be
ruled out as well.
By Monday, the aforementioned trough and its associated frontal
boundary will advance south into the Pittsburgh area. The front
should lose forward motion a bit as the trough lifts back towards
Quebec, placing the Upper Ohio Valley in quasi-zonal flow aloft... or
nearly parallel to the frontal boundary / baroclinic zone.
Thunderstorms and showers are likely to develop along this area of
convergence. A narrow band of localized flooding, orientated west to
east, could develop if the boundary remains stationary for a long
period of time.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
By Tuesday night, remnants of Ida will progress up through the TN
Valley and over central Appalachia. The system will begin to phase
with the northern stream as it approaches our area late Tuesday and
into Wednesday.
The worst case scenario if the track continues to hold is a swath of
heavy rainfall as the tropical remnant interacts with the cold core
trough/cold front. The timing of the Ida and the front remain in
question.
Slightly cooler and drier conditions are anticipated late week and
into the Labor Day Weekend with building high pressure.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Isolated to scattered convection could result in brief restrictions
but otherwise, general VFR is expected. Given uncertainty in any
particular location, have opted to use VCTS in latest TAFs.
.Outlook...
Little pattern change through Monday will result in continue isolated
to scattered afternoon thunderstorms and potential patchy morning fog
and low stratus.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
Hazardous weather outlook, Aug 28, 4:40 AM EST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
540 AM EDT Sat Aug 28 2021
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-290945-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
540 AM EDT Sat Aug 28 2021
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The potential for heavy rainfall and flooding will increase Tuesday
and Wednesday as the remnants of tropical system Ida move into the
Ohio Valley.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 28, 1:34 PM EST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
234 PM EDT Sat Aug 28 2021
PAZ023-281900-
Indiana PA-
234 PM EDT Sat Aug 28 2021
...A STRONG THUNDERSTORM WILL IMPACT EASTERN INDIANA COUNTY THROUGH
300 PM EDT...
At 233 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Indiana, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Indiana, Clymer, Chevy Chase Heights, Ernest, Marion Center,
Creekside, Dixonville, Commodore, Brush Vly, and Yellow Creek State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4057 7888 4047 7908 4075 7923 4084 7903
4067 7883
TIME...MOT...LOC 1833Z 328DEG 10KT 4073 7908
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHFlash Flood, Clarion
- When
- August 28, 4:56 PM EST
- Where
- Clarion County, 1.83 mi WNW of Snively Corners to 0.6 mi W of Lamartine
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 41.259, -79.663
Multiple areas experienced flooded due to back building storm. Richey Run broke from its banks and flooded Route 208, Route 338 was closed between Ritts Station Road to Blairs Corners Road, and roadways near the county line was affected.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tornadoes in Louisiana, August 28 to 31, 202130 deaths · $12 billion · EF1 · 54 events
- Hurricane and Tornadoes in Mississippi, August 28 to 31, 2021$11 million · EF1 · 27 events
- Tornadoes and Flash Flooding in South Dakota, August 28, 2021$3.9 million · EF1 · 47 events
- Tornadoes and Flash Flooding in Minnesota, August 28 to 29, 2021$1.2 million · 3.75 in hail · 55 events
- Tornado and Hail in Minnesota, August 28, 2021$435,000 · EF0 · 20 events
- Hail and Damaging Winds in Iowa, August 28, 2021$540,000 · 4 in hail · 7 events
- Damaging Winds and Lightning Strike in Virginia, August 28, 20211 injured · $80,000 · 60 kt wind · 29 events
- Damaging Winds in Michigan, August 28, 2021$225,000 · 60 kt wind · 2 events
- Lightning Strike in Minnesota, August 28, 2021$185,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 28 to 31, 202151 kt wind · 37 events
- Damaging Winds in Michigan, August 28, 2021$32,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in South Dakota, August 28, 20212.75 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981666.